Winter Storm, Tavaputs Plateau
- When
- March 9, 6:00 AM MST to March 13, 6:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
A series of disturbances embedded in a moist southwest flow brought a lengthy period of storminess and snowfall to the mountains and high plateaus of east central and southeast Utah. This resulted in widespread snow accumulations of 1 to 2 feet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A series of disturbances embedded in a moist southwest flow brought a lengthy period of storminess and snowfall to the mountains and high plateaus of east central and southeast Utah. This resulted in widespread snow accumulations of 1 to 2 feet. Strong winds of 30 to 50 mph with local gusts up to 80 mph created blowing snow and drifts 2 to 4 feet deep.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 9, 4:00 AM MST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MST THU MAR 9 2006
.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
NEXT STORM SYSTEM OVER THE PAC NW QUICKLY APPROACHING EARLY THIS
MORNING. EXTENSIVE AREA OF CLOUDS WILL OVERSPREAD ERN UT/WRN CO THIS
MORNING. SFC OBS AND UPSTREAM RADARS INDICATE SOME AREAS OF LIGHT
SNOW WITH THIS...BUT MAIN PCPN WILL HOLD OFF UNTIL LATE TODAY AND
TONIGHT. SFC COLD FRONT REACHING NW UT THIS MORNING WILL MOVE TO A SW
UT-NE UT LINE BY LATE TODAY. W-SW OROGRAPHICS WILL HELP INCREASE
ACROSS THE NRN CO MTNS THIS AFTN. CLOSER PROXIMITY TO THE FRONT WILL
RESULT IN SNOW FOR THE ERN UINTAS DESPITE BEING SOMEWHAT SHADOWED BY
THE HIGHER WRN UINTAS. SOME MID-LEVEL INSTABILITY SHOWN BY
BUFKIT SHOULD FOSTER THE DEVELOPMENT OF SHOWERS ELSEWHERE THIS AFTN.
FRONT EXPECTED TO SLOW/STALL AS LEAD SHORTWAVE LIFTS INTO SWRN
CANADA BY EVE...AND WILL HAVE TO WAIT FOR A SECONDARY WAVE CURRENTLY
NEAR TO 138W/45N TO CATCH UP. ONCE IT DOES...BOTH NAM/GFS SHOW RAPID
DEVELOPMENT OF A SFC LOW OVER SRN UT TONIGHT. NAM TAKES THIS LOW
AND ASSOCIATED 700 MB LOW UP THE I-70 CORRIDOR FRI MORNING ALONG A
TIGHT 700 MB BAROCLINIC ZONE. GFS TRACKS LOW FARTHER S...AND
WITH BOTH MODLES SHOWING THE SECONDARY SHORTWAVE AND 120+ KT UPPER
JET TRACKING NEAR OR JUST S OF THE 4-CORNERS ON FRI...GFS MAY BE MORE
CORRECT. COMBINATION OF STRONG LOW LEVEL CONVERGENCE WITH DYNAMICS
AND INSTABILITY...SOLID ADVISORY SNOW AMTS ANTICIPATED FOR MOST MTNS
WITH POTENTIAL FOR HVY SNOW CRITERIA BEING MET /12 INCHES/. DEPENDS
ON WHERE BAROCLINIC ZONE SETS UP AND HOW MUCH CONVECTIVE INPUT IS
REALIZED. POTENTIAL FOR 3+ INCHES OF SNOW IN MANY NW AND WCNTL
VALLEYS LATE TONIGHT AND FRI MORNING. WILL LET DAY SHIFT TAKE ONE
MORE LOOK AT TIMING AND LOCATION FOR ANY VALLEY ADVISORIES.
FOR THE SAN JUANS MTNS IN SW CO...700 MB SW WINDS AT 30 KTS WILL
PROVIDE STEADY OROGPRAPHIC LIFT TONIGHT INTO FRI AS MOISTURE
INCREASES. 00Z NAM40 HAS LIFTED INDEX NEAR OR BELOW ZERO WITH SOME
CAPE ON FRI FOR ADDED CONVECTIVE PUNCH.
WILL BE ISSUING A WINTER STORM WATCH FOR THE MTNS OF WRN CO AS WELL
AS THE EAST TAVAPUTS PLATEAU IN ERN UT FOR TONIGHT THROUGH FRI. A
BIT DIFFICULT ON DECIDING AN ENDING TIME WITH WRN TROUGH
RELOADING...BUT BELIEVE WILL SEE SOME BREAK FRI NIGHT BETWEEN
SHORTWAVES. IN NE UT...HAVE GONE WITH A SNOW ADVISORY FOR
THE ERN UINTAS THIS AFTN AND TONIGHT AS EXPECT SNOW TO LIGHTEN FRI
MORNING AS FRONT/BAROCLINIC ZONE SLIP SOUTHWARD.
.LONG TERM (SATURDAY THROUGH THURSDAY)...
THE SAN JUAN MOUNTAINS AND THE ADJACENT LOWER VALLEYS...INCLUDING
DURANGO AND PAGOSA SPRINGS...WILL LIKELY GET THE STORM THEY NEED ON
SATURDAY AND SATURDAY NIGHT. ANOTHER STRONG WAVE AND SURFACE FRONT
WILL MOVE MOVE ACROSS ARIZONA...PLACING OUR SRN ZONES IN DEEP MOIST
SOUTHWESTERLY FLOW. MOISTURE IS NOT PLENTIFUL BUT IT WILL BE
SUFFICIENT WITH THE TIGHT THERMAL GRADIENT ASSOCIATED WITH THE
ARIZONA FRONT AND STRONG QG FORCING WITH CYCLONIC CURVED JET ALOFT.
THE PACIFIC WEATHER SYSTEM MOVING INTO ARIZONA HAS GOOD STRUCTURE
AND HINTS AT A SURFACE WARM FRONT MOVING NORTHWARD INTO SOUTHWEST
COLORADO ON SATURDAY. ISENTROPIC ANALYSIS SHOWS STRONG UPGLIDE IN
THE 00Z NAM AND GFS MODEL DATA. THEN THE COLDER AIR ARRIVES TO KEEP
THE AIR MASS VERY UNSETTLED ON SATURDAY NIGHT...BUT FAVORABLE
SOUTHWEST FLOW PERSISTS AS A SURFACE LOW FORMS OVER ERN COLORADO.
GIVEN THE PROMISING PICTURE THE MODELS ARE SHOWING...WILL ENHANCE
THE GRIDDED DATA WITH EMPHASIS ON HEAVY SNOW. FOR THE REMAINDER OF
THE FORECAST AREA ON SATURDAY AND SATURDAY NIGHT...VERY ACTIVE WITH
SIGNIFICANT SNOWFALL CONTINUING AS DEEP COLD TROUGH AXIS GRADUALLY
MOVES ACROSS THE CENTRAL ROCKIES DURING THE WEEKEND.
MONDAY AND TUESDAY WILL BE TRANSITION DAYS AS THE JET REPOSITIONS
AND SHIFTS NORTHWARD. SHORT WAVE ENERGY WILL TRACK ACROSS THE
COLORADO AND WYOMING BORDER FOR A CHANCE OF SNOW ACROSS THE NRN
VALLEYS AND MOUNTAINS. SNOW OVER THE SRN MOUNTAINS WILL DIMINISH
WITH ADDITIONAL HEAVY SNOW NO LONGER EXPECTED.
WEDNESDAY AND THURSDAY...MEDIUM RANGE MODELS SHOW WESTERLY FLOW OVER
THE CONUS BUT WITH A FLAT RIDGE AXIS OVER COLORADO. THE THREAT OF
MOUNTAIN SNOW CONTINUES TO DECREASE WITH ACCUMULATIONS ON THE LIGHT
SIDE. TEMPERATURES WILL RECOVER AND SHOULD BE NEAR SEASONAL VALUES
BY THURSDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH TONIGHT THROUGH FRIDAY AFTERNOON FOR THE
WESTERN COLORADO MOUNTAINS...ZONES 3 4 9 10 12 13 17 18 19.
.UT...SNOW ADVISORY FOR THE ERN UINTA MTNS FROM NOON UNTIL 5 AM
FRIDAY...ZONE 23.
WINTER STORM WATCH FROM THE EAST TAVAPUTS PLATEAU TONIGHT
THROUGH FRIDAY AFTERNOON...ZONE 25.
&&
JAD/PFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 507 AM MST THU MAR 9 2006 COZ001>014-017>023-UTZ022>025-027>029-101245- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 507 AM MST THU MAR 9 2006 ...SNOW ADVISORY FOR THE EASTERN UINTA MOUNTAINS FROM NOON MST TODAY UNTIL 5 AM MST FRIDAY... ...WINTER STORM WATCH FOR THE WESTERN COLORADO MOUNTAINS AND EAST TAVAPUTS PLATEAU THIS EVENING THROUGH FRIDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP OVER THE MOUNTAINS TODAY...AND COULD BE POTENTIALLY HEAVY TONIGHT. TRAVELERS SHOULD ANTICIPATE WINTER DRIVING CONDITIONS TODAY ACROSS THE EASTERN UINTA MOUNTAINS IN NORTHEAST UTAH...AND TONIGHT FOR THE MOUNTAINS OF WESTERN COLORADO. SNOW IS LIKELY AT MANY VALLEY LOCATIONS TONIGHT AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL CONTINUE ACROSS THE MOUNTAINS AND MANY VALLEYS ON FRIDAY... AND CONTINUE TO CAUSE TRAVEL PROBLEMS OVER MOUNTAIN PASSES. TOTAL SNOWFALL OF 12 INCHES IS POSSIBLE FOR MANY MOUNTAIN LOCATIONS BY FRIDAY EVENING. UNSETTLED CONDITIONS WILL PERSIST SATURDAY AND SATURDAY NIGHT... ESPECIALLY FOR THE SAN JUAN MOUNTAINS AND LOWER ELEVATIONS FROM CORTEZ TO PAGOSA SPRINGS WHERE ACCUMULATING SNOWFALL IS EXPECTED. THE CHANCE OF SNOW THEN PERSISTS FOR EASTERN UTAH AND WESTERN COLORADO SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...YOU ARE ENCOURAGED TO PHONE IN OR EMAIL REPORTS TO THE GRAND JUNCTION FORECAST OFFICE. JAD
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494921, 5494922.